It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board

  • Persistent Rash/Blisters with Niaspan

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-07-2010, 02:27 PM   #1
    ChasGirl
    Newbie
    (female)
     
    ChasGirl's Avatar
     
    Join Date: Mar 2010
    Posts: 1
    ChasGirl HB User
    Persistent Rash/Blisters with Niaspan

    Hi all, I am 32 year old female, had a Berkely heart profile last year which revealed high Lp(a)-42, high homocystiene, my LDL was 130, HDL=100 however the good wasn't the great kind so I started Niaspan 500mg 9/09 and increased it to 1g around Nov/09 and have had minimal flushing problems on occasion. Around 2/13 I broke out with a rash, started on my back, upper chest, stomach and it was SEVERE itching. Stopped Niaspan about 4 days later however rash persisted for another 10 days then resolved. Saw the doctor who did not suggest doing any safety labs and said it looked like "hot tub rash" to her. I have not started back on the Niaspan however I think I am going to try going back on 500mg (while at work, I work in a medical office) as I'm afraid this was an allergic reaction and I'm quite scared of taking it again and having an even worse allergic reaction. I really am not ready to start a statin, even though my doctor wanted me initially on Crestor and after my research I objected and wanted to try niaspan first which brought my LDL down to 100, TRGs down to 45, and Lp (a) to 15, it was around 42 prior to niaspan. I'm just wondering if anyone else has had a persistent rash (not just flushing) but a rash that lasted this long with Niaspan, sorry for the long post.

     
    Sponsors Lightbulb
       
    Old 03-08-2010, 09:00 AM   #2
    ACE28
    Senior Veteran
    (male)
     
    ACE28's Avatar
     
    Join Date: Apr 2005
    Location: N.Y
    Posts: 705
    ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
    Re: Persistent Rash/Blisters with Niaspan

    Niacin is the safest and most effective class of cholesterol lowering medications. It seems to improve the entire lipid panel like no other medication currently available. The other added benefits are a decrease in CRP (Inflammation levels), increased blood blow and blood pressure lowering due to the vasodilation. Side effects can include dry skin, slight glucose increase, mild stomach issues and skin irritations or a temporary rash. They most often subside.

     
    Old 03-08-2010, 10:22 AM   #3
    juan motime
    Member
    (male)
     
    juan motime's Avatar
     
    Join Date: Jul 2009
    Location: New York
    Posts: 56
    juan motime HB User
    Re: Persistent Rash/Blisters with Niaspan

    This may or may not help you, but I thought I'd mention it.

    I had to stop taking Niaspan ER 500 mg after taking it every other day for a month due to severe stomach problems. The first time I tried it, I had itchiness and bad flushing, even when taking an aspitin an hour before the pill.

    The second time I tried it, a few months later, I had read that if you take 500 mg of Vitamin C at the same time you take the drug, it can reduce or eliminate the itching.

    I tried it, and it worked for me in full. I didn't even have mild itching or flushing, even though I still had accelerated heartbeats like the first time. Still, the gastro problems were so bad that I had to stop.

     
    Old 03-10-2010, 10:06 AM   #4
    polacekt
    Junior Member
    (male)
     
    polacekt's Avatar
     
    Join Date: Jan 2010
    Location: portland, OR
    Posts: 18
    polacekt HB User
    Re: Persistent Rash/Blisters with Niaspan

    like Ace, I am a big fan of niacin. However, one should keep in mind that statins are the best at lowering LDL. (statins have a bad rap, and a lot of the myalgias can be avoided if vitamin D levels are checked prior to therapy)

    Occacionally, rash with niacin is severe and can limit therapy. It seems to affect people who normally have "sensitive" skin, are fair skinned, or get frequent dermatoses. Most can reinitiate therapy and only go up to a dose 250 mg less than that which produced the rash. If targeting HDL increase, 750mg daily of an ER/SR niacin should have a great benefit. It usually takes higher doses for LDL and TG reduction.

    With regard to nausea or GI intolerance, (assuming you are taking with meals or a full glass of water) you should try a different form. Both Niaspan (FDA approved, prescription only) and Slo-Niacin (OTC extended release niacin) use a poly methyl cellulose base for the delayed release mechanism, and is prone to significant variability in its release. Endur-acin is another OTC extended release preparation that uses a vegetable wax matrix for its release mechanism, and is touted for a very consistent release profile. Slo-Niacin and Endur-acin have significant published clinical data to support their use. Beyond these it is not recommended to use OTC sustained release niacin that don't have supporting data. Do not switch brands without communication/approval from your physician. Regardless of preparation, liver function tests need to be performed (same for statins).

    TP

     
    Old 10-08-2010, 10:00 AM   #5
    Arlene777
    Newbie
    (female)
     
    Arlene777's Avatar
     
    Join Date: Oct 2010
    Location: Oceanside CA
    Posts: 3
    Arlene777 HB User
    Re: Persistent Rash/Blisters with Niaspan

    I have developed a rash on my arms, legs, tummy & high up on my back.
    However this happened 5 months after taking it. Not sure if the two are related. It is just starting to fade.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    help! nasty diaper rash that won't quit! AreteD Infant Care (up to 18 months old) 9 03-04-2010 07:01 AM
    Persistent skin reactions? flowergirl2day High & Low Blood Pressure 35 07-21-2008 02:06 AM
    Extremely itchy mystery rash blackcatinthesky Skin Problems 4 07-08-2007 09:23 PM
    Rash on toes - very itchy, blisters, not athlete's foot deenie Skin Problems 3 02-12-2007 10:51 AM
    Rash on breast HHJ Women's Health 3 09-04-2005 02:54 PM
    What is this rash? Kim57 Allergies 4 05-01-2005 06:01 PM
    Lamictal Rash jake's-mom Epilepsy 3 06-19-2004 04:28 AM
    Could this be a Lupus rash? Angelic or anyone else plz respond! AngelaA Lupus 2 05-23-2004 05:59 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:25 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!